Missouri, 2005

Hail in Missouri, April 20, 2005

April 20, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 5:54 AM CST, 8 hours 31 minutes earlier.

Area forecast discussion, Apr 20, 5:54 AM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 AM CDT WED APR 20 2005

.DISCUSSION...

MAIN FOCUS IN THE SHORT TERM FORECAST WILL CONTINUE TO BE WITH
PRECIPITATION CHANCES/SEVERITY...AND AMOUNT OF COOL DOWN BEHIND THE
FRONT.

LARGE UPPER LOW CURRENTLY OVER UTAH WITH WEAKER BITS OF ENERGY
EJECTING OUT OF THE MAIN CIRCULATION.  SURFACE LOW ACROSS EASTERN
COLORADO WITH ANOTHER LOW OVER WISCONSIN AND NEARLY STATIONARY
BOUNDARY STRETCHING ACROSS IOWA INTO NEBRASKA.  DEWPOINTS SOUTH OF
THE FRONT AND WEST OF THE FORECAST AREA WERE IN THE 60S WITH MAIN
DEWPOINT AXIS STRETCHING FROM CENTRAL TEXAS INTO CENTRAL KANSAS.
FAIRLY STRONG DRY LINE WAS POSITIONED FROM THE COLORADO SURFACE LOW
ACROSS WEST TEXAS.  SOME STRATUS WAS BEGINNING TO BUILD ACROSS
EASTERN KANSAS AND OKLAHOMA INTO WESTERN MISSOURI.

FOR TODAY...PRETTY GOOD ISENTROPIC LIFT ACROSS EASTERN KANSAS AND
WESTERN MISSOURI DURING THE MORNING HOURS.  DESPITE NO OTHER LIFTING
MECHANISMS PRESENT THIS MORNING DONT WANT TO BE CAUGHT BY ANY
SUNRISE SURPRISE SO HAVE INCREASED POPS IN THE WEST CWA TO SLIGHT
CHANCES DURING THE MORNING.  DURING THE AFTERNOON/EARLY EVENING
DEWPOINTS INCREASE INTO THE UPPER 50S TO LOW 60S WITH TEMPERATURES
REACHING THE UPPER 70S TO LOW 80S TODAY.  SHOULD SEE PRETTY DECENT
INSTABILITY DEVELOP...ESPECIALLY OUT WEST WHERE CAPES OF UP TO 2500
J/KG COULD BE REALIZED.  LIMITING FACTOR FOR STORM DEVELOPMENT WILL
BE A LACK OF A BOUNDARY OR ANOTHER LIFTING MECHANISM AND SOME
CONVECTIVE INHIBITION.  SURFACE FRONT LOOKS TO STAY WELL TO THE
NORTH OF THE AREA AND DRY LINE WILL REMAIN WELL TO THE WEST.  STILL
CANT RULE OUT ISOLATED OR WIDELY SCATTERED THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING...SO HAVE GONE 20S ACROSS THE BOARD.

EASTERN PORTION OF THE SURFACE FRONT BEGINS TO SAG SOUTHWARD TONIGHT
WITH FRONT BORDERING THE CWA IN THE NORTHEAST SIDE BY 12Z THU.
WOULD EXPECT MAIN ACTIVITY TO BE NORTH OF THE BOUNDARY TONIGHT
ACROSS THE NORTHEAST 1/2 OF MO...AND HAVE POPS RANGING FROM 20S IN
THE SOUTHWEST TO 30S IN THE NORTHEAST.

THINGS GET MORE INTERESTING ON THURSDAY AS UPPER LEVEL LOW SHIFTS
EASTWARD INTO NEBRASKA AND SURFACE FRONT/DRYLINE SHIFTS INTO EASTERN
KANSAS BY 00Z.  AFTERNOON CAPES ACROSS WESTERN MISSOURI ARE
APPROACHING 3000 J/KG AHEAD OF THE SURFACE BOUNDARY.  FORECAST
SOUNDINGS LOOK SUPPORTIVE OF LARGE HAIL AND WILL BE MENTIONING THIS
FOR THE MORNING HWO.  TORNADO THREAT LOOKS MINIMAL AT THIS TIME WITH
FAIRLY DRY LOW LEVELS AND MOSTLY UNIDIRECTIONAL SHEAR PROFILES.

AREA GETS DRY SLOTTED THURSDAY NIGHT AND SHOULD SEE THUNDERSTORM
CHANCES END FROM WEST TO EAST.  AS SHORTWAVE ENERGY PUSHES THROUGH
ON FRIDAY MAY SEE SOME LIGHTER PRECIPITATION BUT HAVE KEPT POPS LOW
FOR NOW AS MOISTURE LOOKS TO BE LACKING.

PRETTY GOOD SHOT OF COLDER AIR WILL BEGIN ITS ARRIVAL ON FRIDAY AND
WILL HELP TO LIMIT TEMPERATURE RISE.  MEX GUIDANCE IS STILL
ADVERTISING TEMPERATURES DIPPING BACK INTO THE 30S OVER THE WEEKEND
WHICH WOULD SPELL MAJOR TROUBLE FOR AGRICULTURAL INTERESTS.  FOR NOW
WILL KEEP IT IN THE LOW TO MID 40S AND SEE IF THIS TREND REMAINS
CONSISTENT BEFORE LOWERING ANY MORE.

LINDENBERG

&&

.AVIATION...

SOUTHERLY WINDS WILL PERSIST AT AROUND 10 MPH THROUGH TODAY IN
ADVANCE OF AN APPROACHING STORM SYSTEM.  PILOTS AND THE REST OF THE
AVIATION COMMUNITY CAN EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS
ACROSS SOUTHERN MISSOURI.  HOWEVER...A ROUND OF SHOWERS AND
THUNDERSTORMS WILL LIKELY AFFECT THE REGION LATE THURSDAY AFTERNOON
INTO THURSDAY NIGHT.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 20, 1:39 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT WED APR 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
239 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WIDELY SCATTERED THUNDERSTORMS WILL AFFECT NORTHEASTERN PORTIONS
  OF THE OUTLOOK AREA THROUGH EARLY EVENING...MAINLY NORTHEAST OF A
  VERSAILLES TO SALEM MISSOURI LINE. THE STRONGEST STORMS MAY
  PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS UP TO
  60 MPH.

  ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER 3 AM...MAINLY NORTH
  AND WEST OF A JOPLIN TO OSAGE BEACH LINE. IF THUNDERSTORMS DO
  INDEED MAKE IT INTO THE OUTLOOK AREA LATE TONIGHT...THEN ONE OR
  TWO OF THE STORMS MAY STILL BE STRONG ENOUGH TO PRODUCE GUSTY
  WINDS AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING OVER PORTIONS OF
  THE OUTLOOK AREA. THOSE THUNDERSTORMS WOULD LIKELY REMAIN BELOW
  SEVERE LIMITS.

  ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED LATE THURSDAY
  AFTERNOON INTO THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY
  BE SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS.
  HOWEVER...IF THUNDERSTORMS AND LOW CLOUDINESS FROM MORNING
  PRECIPITATION LINGERS THROUGHOUT THE AFTERNOON THEN THE SEVERE
  WEATHER THREAT WOULD BE GREATLY DIMINISHED TOMORROW AFTERNOON
  AND EVENING.

  UNSEASONABLY COLD TEMPERATURES ARE EXPECTED OVER THE WEEKEND.
  DEPENDING ON THE LOCATION OF THE SURFACE HIGH PRESSURE
  SYSTEM...MORNING LOW TEMPERATURES MAY BE COLD ENOUGH FOR FROST OR
  POSSIBLY EVEN A FREEZE SATURDAY AND OR SUNDAY NIGHT.

  FINALLY...THERE IS A CHANCE OF THUNDERSTORMS MONDAY OR TUESDAY
  OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS OVER NORTHEASTERN PORTIONS OF THE OUTLOOK AREA SHOULD
  RELAY ANY REPORTS OF HAIL AND DAMAGING WINDS THIS EVENING TO THE
  NATIONAL WEATHER SERVICE THROUGH NORMAL REPORTING PROCEDURES. IN
  ADDITION...SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Special weather statement, Apr 20, 1:13 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 PM CDT WED APR 20 2005

MOZ056-057-202015-
MILLER-MORGAN-
213 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND MORGAN COUNTIES UNTIL
315 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ELDON...OR 15 MILES NORTH OF
OSAGE BEACH...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR ELDON BY 225 PM CDT.
  6 MILES NORTH OF TUSCUMBIA BY 245 PM CDT.
  NEAR ST. ELIZABETH BY 310 PM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BROWNING
Special weather statement, Apr 20, 1:19 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT WED APR 20 2005

MOZ056-057-202015-
MILLER-MORGAN-
219 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND MORGAN COUNTIES UNTIL
315 PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
ELDON TO ELDON TO VILLAGE OF FOUR SEASONS MOVING EAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR TUSCUMBIA BY 240 PM CDT.
  NEAR ST. ELIZABETH BY 300 PM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BROWNING
Special weather statement, Apr 20, 1:26 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT WED APR 20 2005

MOZ057-058-202030-
MARIES-MILLER-
226 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND MILLER COUNTIES UNTIL
330 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
RUSSELLVILLE TO ELDON TO THE LAKE OF THE OZARKS AND MOVING EAST AT
25 MPH.

THESE STORMS WILL BE...
  NEAR TUSCUMBIA BY 240 PM CDT.
  NEAR IBERIA BY 300 PM CDT.
  NEAR VIENNA BY 330 PM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BROWNING
Local storm report, Apr 20, 1:31 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ELDON                   38.35N 92.58W
04/20/2005  0.88 INCH        MILLER             MO   LAW ENFORCEMENT

            50 MPH WINDS WERE ALSO REPORTED.

JLT
Local storm report, Apr 20, 1:49 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED APR 20 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 NE LAKE OZARK         38.16N 92.59W
04/20/2005  1.00 INCH        MILLER             MO   PUBLIC

JLT
Special weather statement, Apr 20, 2:00 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED APR 20 2005

MOZ058-202100-
MARIES-
300 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 400 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCUMBIA...OR 14 MILES EAST OF OSAGE
BEACH...AND MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM AS IT MOVES INTO MARIES COUNTY.

BROWNING

The radar

The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
April 20, 2:25 PM CST
Where
Pulaski County, Hancock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -92.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448682.